Social media reports of drug overdose at NHS prompt parent complaint, district investigation | news

Several social media posts about potential drug overdoses at North High School prompted the Kern High School District to say it was investigating those incidents Friday.

Residents began posting stories on Facebook about their children overdosing Thursday, including Sasha Owens, whose two children were taken to the emergency room after, she said, they had an adverse reaction to eating foods passed around by students.

Amairakiss Owens, 15, and her sister Arkeyta-Ann Carey, 16, had a Jolly Rancher and a Rice Krispies treat, respectively. Amairakiss Owens spit out the Jolly Rancher when she tasted something metallic, but still passed out and began vomiting, her mother said. Her mother added Amairakiss Owens passed out three times before being taken to the emergency room.

A discharge diagnosis for the 15 year old said she had opioid poisoning, according to Sasha Owens and hospital documents showing the diagnosis.

Sasha Owens said her other daughter, Arkeyta-Ann Carey, also went to the ER after vomiting and feeling dizzy. Carey began to feel better during the time waiting for a doctor, so her mother said she took Carey home.

Mark Blach, the principal at North High School, left an automated recording for parents Thursday addressing the stories of overdoses circulating on social media. He said the school was not aware of any student fentanyl overdoses on campus and only knows about an uptick in marijuana use.

“We recently learned from a social media post that noted multiple students had overdosed on fentanyl on North High School campus,” the message said. “This information is not accurate. I want to repeat that: This information is not accurate.”

Kern High School District spokeswoman Erin Briscoe-Clarke on Friday sent a statement in response to the community and The Californian’s questions about the incidents documented on social media and Blach’s message.

“In regard to North High School, we are continuing to investigate possible drug overdoses,” she wrote in an email.

Blach added in the message he recognizes that drug and alcohol abuse is a real problem in this community, and wants to work with parents, Kern High School District police officers, KHSD staff and students to combat it.

In a letter, Briscoe-Clarke also provided tips for residents to heed to stay safe. It said brightly colored fentanyl — commonly known as rainbow fentanyl — is a trend in the United States that can be found in forms such as pills, powder or blocks resembling sidewalk chalk and candy. Fentayl is 80 to 100 times more potent than morphine and 40 to 50 times more potent than heroin, and is a “major cause of overdose for unsuspecting individuals.”

There were 139 deaths related to fentanyl overdoses in 2020 and 232 in 2021 in Kern County. This year, there have been 83 fentanyl overdoses as of July 6, according to the KHSD letter.

Briscoe-Clarke wrote KHSD has facilitated more than 40 presentations to students, staff and parents through their substance abuse specialists and community partners since summer 2021.

KHSD also identifies students who are using opiates, educating staff on how to identify students under the influence and ways to respond. Staff have been trained in the use of Narcan — which helps to stem fentanyl overdose — in addition to drug counseling opportunities at school sites and referrals to outside resources for students and families.

There will be a meeting from 6 to 7 pm Tuesday at O’Neill Hall at North High to help parents and the community recognize the dangers of drug use, including fentanyl.

Ishani Desai can be reached at 661-395-7417. Follow her on Twitter: @_ishanidesai.

Source: https://www.bakersfield.com/news/social-media-reports-of-drug-overdose-at-nhs-prompt-parent-complaint-district-investigation/article_885186e6-3bac-11ed-b8b8-17bc1f6db0df.html

Comments are closed.